Format

Send to:

Choose Destination
See comment in PubMed Commons below
Aust Fam Physician. 2004 Aug;33(8):627-8.

Quinine associated blindness.

Author information

  • 1Neurology Department, Gosford Hospital, New South Wales. btownend@doh.health.nsw.gov.au

Abstract

BACKGROUND:

Quinine is commonly prescribed to the elderly for the treatment of benign nocturnal cramps, yet its use is not without complications.

OBJECTIVE:

This article presents a case of quinine toxicity producing bilateral blindness, followed by a review of the adverse reactions associated with quinine use and its efficacy in treating benign nocturnal muscular cramps.

DISCUSSION:

Visual loss has been associated with quinine serum concentrations above 10 microg/mL (therapeutic range 2-5 microg/mL). Other adverse reactions include neurological symptoms, haemolysis, acute renal failure and arrhythmia. There is conflicting evidence for the efficacy of quinine for leg cramps in randomised controlled studies, however, meta-analysis of these studies suggests some benefit. Although severe side effects are rare at therapeutic doses, the possibility of overdose needs to be considered when prescribing and an individual risk benefit analysis needs to be made. Benefits and adverse reactions should be closely monitored and medication ceased if appropriate.

PMID:
15373380
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Australian Family Physician
    Loading ...
    Write to the Help Desk